California, 2007Excessive Heat in California, August 30 to 31, 2007
August 30 to 31, 2007 · NWS LOX · 7 events in 7 counties and zones
From the 29th through the 31st, strong high pressure built over the southwest United States. With this pattern, above normal temperatures developed across the mountains and valleys of Southern California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the 29th through the 31st, strong high pressure built over the southwest United States. With this pattern, above normal temperatures developed across the mountains and valleys of Southern California. An influx of monsoonal moisture from northern Mexico increased the relative humidity across the area. The combination of very hot temperatures and increased relative humidity produce heat index values between 105 and 112 degrees. The excessive heat resulted in numerous heat-related injuries and deaths. The heat wave extended into the first few days of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 29, 8:45 PM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 8:45 PM PST, 3 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
945 PM PDT WED AUG 29 2007
.SHORT TERM (TONIGHT-SAT)...MID LEVEL MOISTURE CONTINUES TO MOVE
INTO THE FORECAST AREA FROM THE S AND SE. THIS MOISTURE IS MOVING
IN ON THE SW PERIPHERY OF A LARGE UPPER LEVEL HI CENTERED OVER AZ
THIS EVENING. A FEW ELEVATED SHOWERS WERE MOVING THRU SBA COUNTY AS
SHOWN ON RADAR. A RECENT SPOTTER REPORTED LIGHTNING OVER THE SLO
COUNTY COAST. PERHAPS A FEW SPRINKLES WERE REACHING THE GROUND BUT
THAT IS PROBABLY ABOUT IT. WILL UPDATE THE ZONES AGAIN BY 10 PM TO
ADD ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT TO PORTIONS OF
SLO/SBA COUNTIES. EARLIER THIS EVENING A THUNDERSTORM DEVELOPED AND
MOVED OVER THE EXTREME EASTERN AND NORTHEASTERN ANTELOPE VALLEY. A
SPOTTER REPORTED NOT MUCH RAIN REACHING THE GROUND WITH THIS STORM.
SOME FOG AND LOW CLOUDS WERE MOVING INLAND SOME ALONG THE CENTRAL
COAST...AND PATCHY DENSE FOG WILL BE POSSIBLE THERE OVERNIGHT. THE
EXPECTED SUNDOWNER DID NOT DEVELOP YET ON THE SBA S COAST ALTHO
TEMPS IN SOME AREAS WERE STILL RATHER HOT...WITH 91 DEGREES AT
MONTECITO HILLS SHORTLY AFTER 8 PM.
THE LARGE UPPER HIGH IS FORECAST TO SLOWLY EXPAND W AND INTO SRN CA
THRU SAT. ADDITIONAL MID LEVEL MOISTURE SHOULD MOVE IN AS WELL.
INSTABILITY IS NOT EXPECTED TO BE THAT GREAT...BUT MORE ALTOCU OVER
THE REGION AND AFTERNOON CU BUILDUPS OVER THE MTNS CANNOT BE RULED
OUT. THE BIG WEATHER STORY THOUGH WILL BE THE HIGH HEAT OVER INLAND
AREAS SUCH AS THE INTERIOR VALLEYS...FOOTHILLS...LOWER MOUNTAIN
ELEVATIONS AND THE ANTELOPE VALLEY. IT LOOKS LIKE TRIPLE DIGIT HEAT
WILL OCCUR OVER MANY OF THESE AREAS EACH AFTERNOON THRU SAT. THE
COOLEST AREAS WILL BE ALONG THE COAST WITH HIGHS GENERALLY IN THE
70S TO LOWER 80S. PLEASE SEE THE SPECIAL WEATHER STATEMENT
(LAXSPSLOX) FOR FURTHER DETAILS ON THE HEAT...WHICH IS EXPECTED TO
PERSIST THRU THE LABOR DAY WEEKEND.
...FROM PREVIOUS DISCUSSION...
.LONG TERM (SUN-WED)...NOT MUCH CHANGE SUNDAY AND MONDAY, THOUGH A
SLIGHT ONSHORE TREND WILL LIKELY LEAD TO A DEGREE OR TWO OF COOLING
AT LOWER ELEVATIONS. STILL VERY HOT WITH HIGHS WELL ABOVE 100
INLAND. BY TUESDAY AND ESPECIALLY WED THE RIDGE OF HIGH PRESSURE IS
EXPECTED TO WEAKEN, BRINGING SEVERAL DEGREES OF COOLING TO ALL AREAS.
&&
.AVIATION...30/0430Z
SOUTH OF POINT CONCEPTION...LOOK FOR A FEW COASTAL CLOUDS NEAR SBA
AND OXR DEVELOPING OVERNIGHT. BUT KEPT THESE TAFS VFR EXCEPT FOR
LATE NIGHT MVFR VSBYS DUE TO MIST. ALONG THE CENTRAL COAST...LOW
CLOUDS AND FOG WILL BRING LIFR CONDITIONS TO BOTH SBP AND SMX.
WITH THE EXPECTED SHALLOWER MARINE LAYER...LIFTED THESE CLOUDS A BIT
QUICKER THURSDAY AM COMPARED TO THIS MORNING. ONCE ANY MVFR VSBYS
IMPROVE ON THU...VFR CONDITIONS ARE EXPECTED IN ALL AREAS THRU THE
AFTERNOON. ALL INLAND AREAS WILL BE VFR TONIGHT THRU THU.
KLAX...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH THURSDAY. TYPICAL
SEA BREEZE EXPECTED IN THE AFTERNOON.
KBUR...EXCELLENT CONFIDENCE IN VFR CONDITIONS THRU THU AND NORMAL
AFTERNOON SEA BREEZE.
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...SIRARD/WOFFORD
AVIATION...SIRARD
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 29, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 29 2007
CAZ034>041-044>047-051>054-059-087-088-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT WED AUG 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
HOT WEATHER WILL OCCUR IN THE VALLEYS...MOUNTAINS...AND DESERTS
TODAY. TRIPLE DIGIT HEAT WILL PRODUCE HAZARDOUS CONDITIONS FOR
PEOPLE WORKING OR PLAYING OUTSIDE. THE HEAT WILL BE LETHAL TO
ANYTHING IN A PARKED VEHICLE WITH THE WINDOWS UP OR EVEN CRACKED.
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
HOT WEATHER WILL CONTINUE IN THE VALLEYS...MOUNTAINS...AND DESERTS
AND ALSO EXTEND INTO THE COASTAL SECTIONS. HIGHS FROM 90 TO 108
DEGREES WILL PRODUCE HAZARDOUS CONDITIONS FOR PEOPLE WORKING OR
PLAYING OUTSIDE. THE HEAT WILL BE LETHAL TO ANYTHING IN A PARKED
VEHICLE WITH THE WINDOWS UP OR EVEN CRACKED.
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
RORKE
In the hours before
Special weather statement, Aug 29, 8:00 PM PST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PDT WED AUG 29 2007
CAZ034>041-044>047-051>054-059-087-088-301300-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL
VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
900 PM PDT WED AUG 29 2007
...VERY HOT TEMPERATURES EXPECTED ACROSS SOUTHWEST CALIFORNIA
THROUGH THE LABOR DAY WEEKEND...
AN UPPER LEVEL HIGH PRESSURE SYSTEM CENTERED OVER ARIZONA WILL
STRENGTHEN AND BUILD WESTWARD OVER SOUTHERN CALIFORNIA THROUGH
THURSDAY. THIS IN COMBINATION WITH WEAK ONSHORE FLOW WILL BRING AN
EXTENDED PERIOD OF VERY HOT WEATHER TO MANY PORTIONS OF SOUTHWESTERN
CALIFORNIA THAT WILL LIKELY LAST THROUGH THE HOLIDAY WEEKEND.
THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS ARE EXPECTED TO
EXPERIENCE ONLY MINOR VARIATIONS IN TEMPERATURES THROUGH THE
WEEKEND. EVEN SO...IT LOOKS LIKE SATURDAY WILL BE THE HOTTEST DAY
DURING THE PERIOD. OVERALL...MANY OF THE WARMEST INLAND AREAS
ARE EXPECTED TO HAVE TRIPLE DIGIT HEAT EACH AFTERNOON.
AREAS ALONG THE IMMEDIATE COAST WILL HAVE A REPRIEVE FROM THE HEAT
DURING THE PERIOD WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S.
THE WARMING AIR MASS WILL ALSO BRING A SIGNIFICANT RISE IN MINIMUM
TEMPERATURES DURING THE NEXT FEW NIGHTS...WITH SOME FOOTHILL AND
MOUNTAIN LOCATIONS REMAINING IN THE 70S.
IF YOU PLAN TO ENJOY OUTDOOR ACTIVITIES THIS WEEK AND THROUGH THE
HOLIDAY WEEKEND...BE PREPARED FOR VERY HOT WEATHER...EVEN IN THE
MOUNTAINS. TAKE PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT.
REDUCE OUTDOOR ACTIVITIES IF POSSIBLE...AT LEAST FROM LATE MORNING
THROUGH EARLY EVENING. WEAR LOOSE FITTING LIGHT WEIGHT CLOTHING AND
DRINK PLENTY OF WATER. TAKE ADVANTAGE OF SHADE AND AIR CONDITIONING
IF AVAILABLE.
NEVER...EVER LEAVE CHILDREN...THE ELDERLY OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR THE SHORTEST TIME. TEMPERATURES QUICKLY RISE
TO LIFE-THREATENING LEVELS...EVEN IF THE WINDOWS ARE PARTIALLY
OPENED.
SIRARD
WWW.WEATHER.GOV/LOSANGELES
Excessive Heat, Los Angeles County Valleys
- When
- August 30, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Los Angeles County Valleys forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the San Fernando and San Gabriel Valleys with heat index values between 105 and 112 reported.
Excessive Heat, Santa Clarita Valley
- When
- August 30, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Santa Clarita Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
The combination of above normal temperatures and relative humidity produced excessive heat across the Santa Clarita Valley with heat index values between 105 and 112 reported.
Excessive Heat, Santa Monica Mountains Recreation Area
- When
- August 30, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the Santa Monica Mountains with heat index values between 105 and 112 reported.
Excessive Heat, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- August 30, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the mountains of Los Angeles county with heat index values between 105 and 112 reported.
Excessive Heat, Ventura County Mountains
- When
- August 31, 8:00 AM PST to 11:59 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the mountains of Ventura county. Heat index values between 105 and 112 degrees were reported.
Excessive Heat, Ventura County Interior Valleys
- When
- August 31, 8:00 AM PST to 11:59 PM PST
- Where
- Ventura County Interior Valleys forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the interior valleys of Ventura county. Heat index values between 105 and 112 degrees were reported.
Excessive Heat, Ventura County Coastal Valleys
- When
- August 31, 8:00 AM PST to 11:59 PM PST
- Where
- Ventura County Coastal Valleys forecast zone
- Reported by
- Official NWS Observations
The combination of above normal temperatures and relative humidity produced excessive heat across the coastal valleys of Ventura county. Heat index values between 105 and 112 degrees were reported.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 30 to 31, 2007$303,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Oregon, August 30, 2007$100,000 · 1 in hail · 6 events
- Lightning Strike in Alabama, August 30, 2007$65,000 · 1 event
- Hail and Damaging Wind in New York, August 30, 2007$30,000 · 2.75 in hail · 4 events
- Lightning Strikes in Georgia, August 30 to 31, 2007$30,000 · 2 events
- Hail and Damaging Winds in Maine, August 30, 20072 in hail · 19 events
- Lightning Strikes in California, August 30 to 31, 2007$18,000 · 2 events
- Hail and Damaging Wind in South Carolina, August 30, 20071 injured · $500 · 50 kt wind · 3 events
- Dust Storm and Damaging Wind in Nevada, August 30, 20071 injured · 54 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 30, 200750 kt wind · 10 events
- Hail and Damaging Wind in New Hampshire, August 30, 20071 in hail · 8 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, August 30 to 31, 200750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52569, 52570, 52572, 52574, 52576, 52578, 52579.